Virginia, 2025Damaging Winds in Virginia, July 1, 2025
July 1, 2025 · NWS RLX · 2 events in 1 county or zone
A cold front sweeping through the region on the first of July set forth damaging wind gusts across southwest Virginia for a brief period of time. Strong thunderstorms progressing ahead of the front ventured into Dickenson County during the middle of the afternoon and promoted two isolated instances of downed trees, one occurring in the town of Nora and the other near Haysi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front sweeping through the region on the first of July set forth damaging wind gusts across southwest Virginia for a brief period of time. Strong thunderstorms progressing ahead of the front ventured into Dickenson County during the middle of the afternoon and promoted two isolated instances of downed trees, one occurring in the town of Nora and the other near Haysi. These storms quickly progressed out of the forecast area due to the fast movement of the cold front, bringing the threat for severe weather to an end by the early evening on the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 1, 1:19 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 1, 1:19 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
219 PM EDT Tue Jul 1 2025
.SYNOPSIS...
Storms continue ahead of a front today. The front crosses
tonight. Some storms could be strong to severe, along with the
potential for localized flooding. Dry Wednesday onward.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 215 PM Tuesday...
Key Points:
* Cold front crosses later today into tonight.
* Heavy rain could lead to localized flooding.
Showers and scattered thunderstorms will continue to sprout up
across the area as a cold front slowly approaches from the west this
morning. Activity then continues as the front slides towards the
Ohio River later today and then continues east across the area
tonight.
Around 1.75 to 2 inches of precipitable water should continue to
support moderate to heavy rain showers ahead of and along the front.
Excessive rainfall could prompt some localized flooding,
particularly in areas that were impacted by heavy rain earlier
today. Some strong storms could also develop in the warm, moist, and
unstable environment present this afternoon and evening, with
potential for isolated severe storms to produce locally damaging
winds.
Showers and storms taper off behind the front tonight, then high
pressure begins to creep in from the southwest and allows drier
conditions to return to the majority of the area on Wednesday. That
being said, residual moisture could sustain a few showers along the
mountains.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 215 PM Tuesday...
Key Point:
* High pressure brings drier conditions for the second half of the
work week.
While a weak shortwave may pass overhead, surface high pressure is
expected to support drier conditions Wednesday night into Thursday
morning. An upper ridge then starts to expand east across the area
while high pressure remains present at the surface and allows
relatively benign weather to persist through the end of the work
week. Temperatures will steadily increase beneath the building
ridge, with hot conditions taking hold just in time for the
Independence Day holiday.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 215 PM Tuesday...
Key Points:
* Hot and humid over the weekend.
* Becoming more active again next week.
Expect hot and increasingly humid conditions this weekend, with
chances of precipitation returning as the upper ridge begins to
relinquish control next week. Thereafter, the weather pattern
remains more active as a front slowly approaches from the
northwest while another system travels up the Atlantic Coast
during the new work week.
While precipitation chances have been introduced as early as
Sunday afternoon, model solutions differ with respect to the
timing of the front and breakdown of the ridge. More robust
ridging could sustain drier conditions through the end of the
long term forecast period.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...
MVFR to IFR ceilings and periodic visibility restrictions remain
possible in heavy rain, scattered thunderstorms, and low clouds
ahead of a cold front. This front will slowly cross the area
later today, then exit to the east overnight. Brief improvement
may be possible as precipitation tapers off behind the front,
then conditions are likely to deteriorate to IFR or worse in fog
and low stratus overnight. Area wide VFR returns once any fog
dissipates Wednesday morning.
Mainly light and variable winds are expected through the
TAF period, though locally strong gusts may occur in storms this
afternoon and evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Duration of showers/storms today, and
timing and extent of fog tonight may vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H M H M H H H H H H H
HTS CONSISTENCY H H M H H L H L H H M M
BKW CONSISTENCY H H H M M M M M H H M L
EKN CONSISTENCY H H H M M M H H H H H H
PKB CONSISTENCY M M H H L L M M M H H H
CKB CONSISTENCY H H H H H L H M M M M M
AFTER 18Z WEDNESDAY...
IFR conditions possible in valley fog each morning through
Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...20
NEAR TERM...20
SHORT TERM...20
LONG TERM...20
AVIATION...20
Hazardous weather outlook, Jun 30, 9:37 PM EST, 18 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1037 PM EDT Mon Jun 30 2025
KYZ103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-039-
040-515>526-020245-
Boyd-Lawrence-Washington-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1037 PM EDT Mon Jun 30 2025
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia and much
of West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Flash flooding is possible Tuesday afternoon and evening given slow-
moving thunderstorms or repetitive rounds of rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101-102-OHZ066-067-075-083-084-020245-
Greenup-Carter-Perry-Morgan-Athens-Jackson OH-Vinton-
1037 PM EDT Mon Jun 30 2025
This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms may become strong to severe Tuesday afternoon and
evening. The main hazards are damaging wind gusts and heavy rain,
which could result in some instances of flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
GW/FK
In the hours before
Local storm report, Jul 1, 2:54 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
354 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Flash Flood 1 SW Charleston 38.35N 81.64W
07/01/2025 Kanawha WV 911 Call Center
High water reported near the southern end of
the South Side Bridge in Charleston.
&&
FMKLocal storm report, Jul 1, 2:56 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
356 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Flash Flood 1 SE Raceland 38.53N 82.73W
07/01/2025 Greenup KY 911 Call Center
Water in first floor apartments. Receding
back out at 309 PM but still flowing in
parking lot.
&&Local storm report, Jul 1, 2:59 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
359 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Tstm Wnd Dmg 1 SE Raceland 38.53N 82.73W
07/01/2025 Greenup KY 911 Call Center
Power pole with guy wire broken. Time
estimated from radar.
&&Local storm report, Jul 1, 3:30 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
430 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Flash Flood Huntington 38.42N 82.44W
07/01/2025 Cabell WV Public
Report from mPING of street road flooding in
downtown Huntington.
&&
FMKLocal storm report, Jul 1, 3:33 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
433 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Flash Flood 2 SE Barboursville 38.38N 82.27W
07/01/2025 Cabell WV Public
mPING report of street flooding southeast of
Barboursville on or near McComas Road.
&&
FMKLocal storm report, Jul 1, 3:37 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
437 PM EDT Tue Jul 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Tstm Wnd Dmg 2 N Mitchell Heights 37.94N 81.99W
07/01/2025 Logan WV 911 Call Center
Tree down blocking Pond Drive. Time
estimated from radar.
&&Thunderstorm Wind, Dickenson
- When
- July 1, 3:39 PM EST
- Where
- Dickenson County, 0.88 mi NE of Stratton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.090, -82.360
A tree blew down at Dante Mountain Road and Stratton Bridge Road in Nora.
Thunderstorm Wind, Dickenson
- When
- July 1, 3:48 PM EST
- Where
- Dickenson County, Birchleaf
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.180, -82.280
One tree was blown down along Sandlick Road near Haysi.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 202510 deaths · 4 events
- Flash Flooding in Texas, July 1 to 5, 20256 deaths · $39 million · 21 events
- Heat in Nevada, July 1, 20252 deaths · 2 events
- Flash Flooding and Flooding in Ohio, July 1, 20251 death · $172,000 · 50 kt wind · 38 events
- Flash Flooding and Flood in Pennsylvania, July 1, 20251 death · $27,000 · 52 kt wind · 19 events
- Wildfire in Washington, July 1 to 31, 2025$4.3 million · 1 event
- Tornado and Damaging Winds in Maryland, July 1, 2025$331,000 · EF1 · 21 events
- Damaging Winds in Nevada, July 1, 2025$1.0 million · 63 kt wind · 16 events
- Drought in Hawaii, July 1 to 31, 2025$1.0 million · 1 event
- Damaging Winds in Virginia, July 1, 2025$128,000 · 52 kt wind · 41 events
- Flash Flooding and Flooding in Pennsylvania, July 1, 2025$200,000 · 24 events
- Flash Flooding and Damaging Winds in Mississippi, July 1, 2025$262,000 · 66 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275913, 1275914.